New York, 2021

Funnel Cloud in New York, October 15, 2021

October 15, 2021 · NWS BUF · 1 event in 1 county or zone

A deepening surface low tracked toward Lake Erie during the day on October 15. Ahead of this, abundant shear and instability developed as daytime temperatures approached 70 degrees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A deepening surface low tracked toward Lake Erie during the day on October 15. Ahead of this, abundant shear and instability developed as daytime temperatures approached 70 degrees. Showers and thunderstorms developed along the front, and while no severe thunderstorm reports were received, one video report of a funnel cloud was received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Oct 15, 2:05 PM EST, 3 hours 23 minutes earlier.

Area forecast discussion, Oct 15, 2:05 PM EST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
305 PM EDT Fri Oct 15 2021

.SYNOPSIS...
A deepening area of low pressure will pass to our west tonight,
shoving a cold front across the region and bringing showers and
thunderstorms with it. Following the cold front, breezy
conditions will remain through the weekend while also bands of
lake effect rain oscillate to the east and southeast of the
Lakes through early next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
...Severe Thunderstorms Possible Late This Afternoon and
Evening...

The regional radar mosaic indicates clear signs of a northward
migrating warm front from the Southern Tier back into central
Lake Erie as of this time. North of this boundary, showers will
continue to translate ENE through southern Ontario and
occasionally enter the Niagara Frontier early this afternoon.

Low pressure centered over western Ohio will continue to surge
NNE, allowing the aforementioned warm front to surge northward.
Hi-res guidance suggests convection that has blossomed in
western PA will continue to blossom as it moves northward. This
make sense give the 12z KPBZ raob with 259 m2/s2 of 0-3 km storm
relative helicity and 40 kts of 0-6 km shear. This is precisely
the environment the hi-res guidance translates into the
Southern Tier behind the warm front that surges northward toward
the Thruway corridor by later in the evening. As a result,
severe thunderstorms will become possible first along the PA/NY
border generally after 4 PM, then farther north as we get deeper
into the evening. Organized rotating cells will be possible,
which would bring the entire gamut of severe weather into the
range of possibilities...damaging wind gusts, large hail, and
even a tornado or two. This has been covered by a slight risk
from SPC, which seems warranted given the atmospheric
conditions, even with instability likely to be on the lower end
of things.

As the warm front continues to surge northward with the approach
of low pressure to the west of the area, atmospheric conditions
will become less favorable once it moves into the North Country,
so severe weather will be less likely there. Then, as the low
moves farther along, a cold front will start to bear down on the
area by later tonight.

Behind activity this evening, a lull looks to be at hand as we
wait for the trailing cold front to cruise toward the area. This
eventually happens overnight toward morning. Forcing along the
front is solid, and shear is also impressive, however
instability will not be. A rumble or two of thunder will be
possible, but the forcing along the front may be enough to mix
out some of the momentum to the ground in the shallow
instability along the front. This may yield another short
window gusty winds overnight toward morning. The best moisture
surge along the cold front does look to wait until Saturday, so
mentions of heavy rain with the cold frontal passage have been
pulled from the forecast until the better moisture surge arrives
on Saturday afternoon over the eastern half of the area.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
A strong cold front will exit to the east Saturday afternoon while
cold air advection moves into western and central NY. The associated
upper level trough will become negatively tilted as the trough axis
swings across the region Saturday afternoon-Saturday evening. Strong
forcing with diffulent flow aloft will result in showers across the
region with the chance for thunderstorms east of the Genesee Valley.
High PWATS will be diminishing from west to east across the region
as the front moves to the east. A few strong storms are possible
from interior Southern Tier, Finger Lakes and into the North Country
with a threat of gusty winds and heavy rain. High temperatures will
be met Saturday morning across western NY with highs in the low 60s.
A longer period of warming will occur east of the Genesee Valley
into Saturday afternoon where highs in the mid to upper 60s are
expected.

Temperatures will fall Saturday afternoon-Saturday night under
westerly flow. Boundary layer mixing will likely continue Saturday
night with gusty, westerly winds. Temperatures at 850mb will be
falling to the low single digits (Celsius) by Sunday morning. A lake
response will kick in Saturday night as delta T's are easily met
with Lake Erie temperatures in the 15-19 C and Lake Ontario
temperature in the 12-16C. An upper level trough will be overhead
Saturday night through Sunday night. Synoptic moisture combined with
a cold airmass moving over the warm Lakes will result in lake
enhanced rain showers across the region. Scattered rain showers are
expected across the region Saturday night into Sunday morning with
lake enhanced bands east-southeast of the Lakes. Winds become west-
northwest Sunday afternoon as a cold front moves through the region.
Temperatures at 850mb will further fall to the minus low single
digits. This will increase the coverage of showers across the entire
region with enhancement southeast of the Lakes. The trough will move
into New England Sunday night and synoptic moisture will diminish
overnight. Lake effect rain showers will continue southeast of the
Lakes into Monday.

A shift in temperatures expected through Monday night as
temperatures fall below normal. Highs will rise into the mid 50s
Sunday and Monday with lows in the 40s Saturday night and Sunday
night. Breezy conditions expected Sunday and Monday with gusts up to
25-30 mph.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Strong ridge of high pressure still looks to influence our weather
for the Tuesday/Wednesday timeframe, however the large upper trough
looks to possibly get hung up over New England for an additional 12-
18 hours as ridge to the west over the upper Great Lakes tries to
nudge it eastward. That said, our area should be under the
anticyclonic umbrella of the eastern side of the ridge, so still
expecting dry weather for at least Tuesday through Wednesday. Caveat
being that if this trend continues, small chance for a shower could
creep back in the forecast across areas east of Lake Ontario toward
the start the period.

The other side of this coin is that this would possibly lead to a
delay in the next system that's due to impact our area by the same
amount of hours. This would possibly hold off the next chance of
showers associated with the next storm system until sometime
Thursday versus Wednesday night. Will continue with generally Chc
PoPs for the second half of the period at this time. However, if
this trend continues, may need to trend back on PoPs for Wednesday
night and Thursday with future packages.

Temperatures will be a bit above average for the majority of the
period, before trending back to near normal for the end of the work
week.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Showers and thunderstorms will increase from the SW as a warm
front moves northward through the region. A brief lull will then
follow before additional showers and thunderstorms along a cold
front late tonight and Saturday. This will be accompanied by IFR
cigs and increased winds from the west with gusts.

Outlook...

Saturday...Areas of MVFR with showers and possible thunderstorms.
Breezy.

Sunday...VFR/MVFR with a chance of lake effect rain showers
east of the lakes. Breezy.

Monday...MVFR in lake effect rain showers southeast of the Lakes,
otherwise VFR.

Tuesday and Wednesday...VFR.

&&

.MARINE...
Southwest wind tonight ahead of a strong cold front. While
winds may occasionally reach small craft criteria on Lake Erie
ahead of the front, the long duration small craft conditions
will be behind the cold front Saturday and into the beginning of
next week. Winds will average from a WNW direction with 15 to
25 knots.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 10 AM Saturday to 6 AM EDT Tuesday
         for LEZ040-041.
         Small Craft Advisory from 1 PM Saturday to 8 AM EDT
         Tuesday for LOZ043>045.
         Small Craft Advisory from 10 AM Saturday to 6 AM EDT
         Tuesday for LOZ042.

&&

SYNOPSIS...Fries/Thomas
NEAR TERM...Fries
SHORT TERM...HSK
LONG TERM...JM
AVIATION...Fries/Thomas
MARINE...Fries/Thomas
Hazardous weather outlook, Oct 15, 3:12 AM EST, 14 hours 16 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Buffalo NY
412 AM EDT Fri Oct 15 2021

NYZ001-002-010>012-019-020-085-160815-
Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus-
Southern Erie-
412 AM EDT Fri Oct 15 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

There is a slight risk of severe thunderstorms late this afternoon
into tonight. The most favored time for severe weather will be from
3 PM to 9 PM. The primary threat will be damaging wind gusts, but
large hail and even an isolated tornado are also possible, especially
across the Southern Tier closer to a warm front.

There is an additional potential for strong to damaging wind gusts
late tonight as another round of thunderstorms develop ahead of a
cold front.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003-004-013-014-021-160815-
Monroe-Wayne-Livingston-Ontario-Allegany-
412 AM EDT Fri Oct 15 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

There is a slight risk of severe thunderstorms late this afternoon
into tonight. The most favored time for severe weather will be from
5 PM to 10 PM. The primary threat will be damaging wind gusts.

There is an additional potential for strong to damaging wind gusts
late tonight as another round of thunderstorms develop ahead of a
cold front.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a marginal risk of severe thunderstorms on Saturday through
the midday hours. The primary threat will be damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ005>008-160815-
Northern Cayuga-Oswego-Jefferson-Lewis-
412 AM EDT Fri Oct 15 2021

This Hazardous Weather Outlook is for north central New York.

.DAY ONE...Today and tonight.

There is a marginal risk of severe thunderstorms tonight, mainly
after 8 PM. The primary threat will be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a marginal risk of severe thunderstorms on Saturday through
the early afternoon. The primary threat will be damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-LOZ042>045-062>065-160815-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
412 AM EDT Fri Oct 15 2021

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

There is a slight risk of severe thunderstorms late this afternoon
into tonight. The most favored time for severe weather will be from
3 PM to 10 PM, ending earliest on Lake Erie. The primary threat will
be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of waterspouts late Saturday afternoon through
early Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-160815-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
412 AM EDT Fri Oct 15 2021

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

There is a slight risk of severe thunderstorms late this afternoon
into tonight. The most favored time for severe weather will be from
3 PM to 9 PM. The primary threat will be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-160815-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
412 AM EDT Fri Oct 15 2021

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...Today and tonight.

There is a marginal risk of severe thunderstorms tonight, mainly
after 10 PM. The primary threat will be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a marginal risk of severe thunderstorms Saturday, mainly
through the early afternoon hours. The primary threat will be damaging
wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JLA

In the hours before

Special weather statement, Oct 15, 4:28 PM EST, 1 hour before
Special Weather Statement
National Weather Service Buffalo NY
528 PM EDT Fri Oct 15 2021

NYZ010>012-085-152215-
Southern Erie NY-Wyoming NY-Genesee NY-Northern Erie NY-
528 PM EDT Fri Oct 15 2021

...A strong thunderstorm will impact portions of northwestern
Wyoming, northeastern Erie and southwestern Genesee Counties through
615 PM EDT...

At 528 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lackawanna, moving east at 25 mph.

HAZARD...Torrential downpours, winds in excess of 30 mph and pea
         size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Buffalo, Cheektowaga, West Seneca, Lackawanna, Depew, Lancaster, East
Aurora, Darien Lakes State Park, Elma, Marilla, Bennington, Orchard
Park, Small Boat Harbor, Erie Basin Marina, Alden, Blasdell, Wales
Center, Elma Center, Woodlawn Beach State Park and Billington
Heights.

This includes Interstate 90 between exits 56 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4289 7891 4292 7890 4299 7839 4273 7835
      4275 7887 4285 7893
TIME...MOT...LOC 2128Z 264DEG 20KT 4283 7885

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Mitchell
Special weather statement, Oct 15, 4:37 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Buffalo NY
537 PM EDT Fri Oct 15 2021

NYZ019-152200-
Chautauqua NY-
537 PM EDT Fri Oct 15 2021

...A strong thunderstorm will impact portions of northwestern
Chautauqua County through 600 PM EDT...

At 536 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of North East, or 21 miles northeast of Erie, moving
northeast at 25 mph.

HAZARD...Torrential rainfall, winds in excess of 40 mph and pea size
         hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Westfield, Mayville, Lake Erie State Park, Portland, Ripley,
Stockton, Brocton, Mina, Sherman, Cassadaga, Ripley Beach, Barcelona
and Dewittville.

This includes Interstate 90 between exits 61 and 60.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4244 7950 4248 7946 4231 7928 4212 7970
      4218 7977 4227 7976 4228 7973 4231 7977
TIME...MOT...LOC 2136Z 232DEG 23KT 4225 7970

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Mitchell

The radar

The Buffalo radar (KBUF), 79 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Chautauqua

When
October 15, 5:28 PM EST
Where
Chautauqua County, 2.13 mi NNE of Lily Dale
Reported by
Broadcast Media
Coordinates
42.380, -79.310

Video was received from Route 60 near Spoden Road in Cassadaga.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990305.